Alert archive / Wisconsin / Tornado Warnings in 2002

Tornado Warning 6, NWS Duluth, MN

July 21, 2002Burnett County, Washburn County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 21, 2002, 12:24 AM CDT for Burnett County, Washburn County, Wisconsin; Pine County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 12:24 AM CDT (05:24 UTC)
Expired
Jul 21, 2002, 1:15 AM CDT
In force
51 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Pine County, MN, Burnett County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4791 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
7.4
Supercell composite
49.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 210524
TORDLH
MNC115-WIC013-129-210615-

BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1213 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN BURNETT COUNTY IN NORTHWEST WISCONSIN...
  NORTHERN WASHBURN COUNTY IN NORTHWEST WISCONSIN

* UNTIL 115 AM CDT

* AT 1213 AM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES
  SOUTH OF SANDSTONE...OR ABOUT 6 MILES NORTHEAST OF HINCKLEY...
  MOVING EAST AT 45 MPH.

* THIS TORNADO WILL BE NEAR...
  DUXBURY AROUND 1230 AM...
  CLOVERTON AROUND 1245 AM...
  RIVERSIDE AROUND 1250 AM...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH
WAS IN EFFECT FOR THE SAME AREA.

.END

LAT...LON 4621 9299 4603 9299 4600 9169 4613 9172

GSF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 1:16 PM CDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 1:16 PM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
116 PM CDT SAT JUL 20 2002

FORECAST FOCUS IS PLACEMENT OF PRECIP TONIGHT AND MONDAY MORNING.

INITIALIZATION PROVING TO BE A MIXTURE OF AVN/ETA. AVN IS BEST
TEMPORAL SOLUTION...WHILE THE ETA IS BEST SPACIAL GUIDANCE. WILL
SIDE WITH A MIXTURE OF THE TWO FOR THE SHORT TERM(THROUGH MONDAY).
STRONG VORT MOVING ACROSS THE ND/MN BORDER THIS AFTERNOON. SOME
DECAYING CANOPY HAS GIVEN WAY FOR SOME HEATING. WITH EVERYTHING
ELSE IN PLACE...THIS AREA SHOULD BE THE ONE TO WATCH THIS AFTERNOON
AND EVENING ESPECIALLY ACROSS NORTHERN MINNESOTA. THE MODEL SPACIAL
SOLUTIONS ARE A LITTLE FAR SOUTH FOR INITIALIZATION...SO MENTAL
PLACEMENT OF FEATURE FARTHER NORTH WILL BE DONE AND WILL ANIMATE WITH
AVN TEMPORAL SOLUTION. THE EASTWARD PROGRESSION OF VORT WILL TAKE IT
ALONG THE INT BORDER. IF ENOUGH HEATING IS ACCOMPLISHED FARTHER
SOUTH...THERE MAY BE A FEW SINGLE CELL STORMS POP UP LATE THIS
AFTERNOON AND EVENING. COLD FRONT -WITHOUT MUCH CAA DONT SEE MUCH
REASON TO CALL IT A COLD FRONT- WILL MOVE THROUGH THE AREA TONIGHT
REACHING THE DULUTH/SUPERIOR AREA BY TOMORROW MORNING. SOME SH/TS
ACTIVITY SHOULD FIRE ALONG AND AHEAD OF THE BOUNDARY BEFORE ENDING
WITH TROUGH PASSAGE SUNDAY MORNING. SUNDAY NIGHT WILL SEE A WEAK
PIECE OF ENERGY MOVE CLOSE TO THE INT BORDER AND MAY PROMPT A SLIGHT
CHANCE IN THESE AREAS FOR SUN NIGHT AND MONDAY MORNING. WILL LET DRY
FORECAST GO FOR NOW AS A FEW MORE MOD RUNS MAY DECAY OR STRENGTHEN
THIS AREA.

.DLH...NONE.

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:13 AM CDTTornado WarningDLHBurnett, Washburn62 min
Jul 21, 2:58 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer62 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningDLHIron, Price52 min
Jul 20, 11:12 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing, Pine63 min
Jul 21, 7:11 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing49 min

Nearby

Tornado Warnings in Wisconsin, 2002Tornado Warnings in Minnesota, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.